Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Very frequent staining on minipill

6 June, 2016

Question:

I am currently breastfeeding and taking the progestin only "mini" pill. In addition to my regular period, I have been having very frequent staining. I often get small brown stains when I do a bedikah on my 6th or 7th clean day. I am approximately 8 months post partum and I have been to the Mikvah about 15 times since I gave birth. I'm frustrated and annoyed. I know that the staining is because of the mini pill.


Answer:

Unfortunately, it is common to experience irregular staining on the minipill. Some women are able to minimize the staining by taking the pill at the exact same time each day. Other women will still experience staining even if they are careful with the timing of the pill.

It is important to realize that not all brown staining will invalidate the clean days. You should bring any questionable stains to a halachic authority for evaluation. If the stains are problematic and frequently causing difficulty completing the clean days, we recommend speaking to your doctor about an alternative form of birth control. Available options include an IUD, a diaphragm with spermicide, or even combined hormonal birth control. The minipill is generally recommended over combined birth control pills for breastfeeding women. However, if spotting is problematic, combined pills are safe to use and shouldn't significantly affect your milk supply – especially if your supply is well established and your baby is receiving solid foods as well. Any dip in your milk supply can be compensated for by increasing both the frequency and length of feedings.

Please feel free to get back to us with any further questions.

B'hatzlacha!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.